The osteoporosis drugs known as bisphosphonates are starting to look like a bad idea. As I've reported in the past, they've been linked to rare thigh fractures, and may be less effective at preventing osteoporatic fractures than a combo of calcium and vitamin D is.
Now the FDA has announced an ongoing review of whether bisphosphonate osteoporosis drugs increase women's risk of esophageal cancer. A study published last year in the British Medical Journal found that risk of esophageal cancer increased significantly when a woman had filled ten or more prescriptions for bisphosphonates over a five year period. However, the absolute risk of this cancer is still small: "In Europe and North America, the incidence of oesophageal cancer at age 60-79 is typically 1 per 1000 population over five years, and this is estimated to increase to about 2 per 1000 with five years' use of oral bisphosphonates," according to the study.
For now, the FDA is advising women not to stop taking their osteoporosis drugs, but to "talk with their healthcare professional about the benefits and risks of taking oral bisphosphonates and how long they should expect to take them." They also advise women to be aware of the symptoms of esophageal cancer, so (whether you're on these drugs or not) alert your doctor if you experience any of these symptoms:
- Swallowing difficulties
- Chest pain
- New or worsening heartburn
- Trouble or pain when swallowing
And read up on some non-drug strategies for maintaining healthy bones: